Brain edema resulting from local involvement as the result of trauma, surgical procedures, vascular accidents, tumors or inflammation of the brain has been recognized for some time. It is not quite so well appreciated that cerebral edema occurs from generalized systemic disorders, one of which follows the discontinuance of cortico-steroid therapy in children. Patients who have been treated for nephrosis, asthma, eczema, etc., for some period of time, upon the elimination or decrease in corticosteroid therapy may develop within a few days or weeks, headaches, vomiting, diplopia, drowsiness and/or stupor. The primary condition for which the steroid was administered does not seem to be a significant or determining factor, although the majority of the reported cases suffered from the chronic afflictions mentioned above. Males seem to be involved more frequently than females, but the difference does not attain statistical significance at even a 5% level. The age of such patients between five and ten is about the same for both sexes, but the condition is rarely, if ever, found in adults, in which pseudotumor syndromes from other causes are much more commonly seen.
KeywordsSteroid Therapy Brain Edema Sixth Cranial Nerve Spinal Fluid Pressure Local Involvement
- Walker, A. E. and J. J. Adamkiewicz: Pseudotumor cerebri associated with prolonged corticosteroid therapy, J. A. M. A., 188, 779–784 (June 1, 1964 ).Google Scholar